Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 57, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2018, 3:18 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2018, 3:18 PM PDT (22:18 UTC)
- Expired
- Jul 14, 2018, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 196 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:58 PM PDT | FLASH FLOOD | 24 Wnw Stovepipe Wells, CA | CHP REPORTS FLOODING ON RACETRACK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274 WGUS55 KVEF 142218 FFWVEF CAC027-150115- /O.NEW.KVEF.FF.W.0057.180714T2218Z-180715T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 318 PM PDT SAT JUL 14 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Central Inyo County in south central California... * Until 615 PM PDT. * At 316 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across portions of Death Valley National Park. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of central Inyo County. This includes Racetrack Valley Road, Hidden Valley Road, and Teakettle Junction in Death Valley National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3697 11738 3670 11713 3670 11768 3697 11769 $$ Wolcott
2 follow-up statements
602 WGUS75 KVEF 142333 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 433 PM PDT SAT JUL 14 2018 CAC027-150115- /O.CON.KVEF.FF.W.0057.000000T0000Z-180715T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 433 PM PDT SAT JUL 14 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR CENTRAL INYO COUNTY... At 432 PM PDT, Doppler radar indicated thunderstorms had ended over Racetrack Valley Road in Death Valley National Park. However, flash flooding may still be ongoing from earlier rainfall. Flash flooding will remain over mainly rural areas of central Inyo County. This includes Racetrack Valley Road, Hidden Valley Road, and Teakettle Junction in Death Valley National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3697 11738 3670 11713 3670 11768 3697 11769 $$ Wolcott
095 WGUS75 KVEF 150112 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 612 PM PDT SAT JUL 14 2018 CAC027-150118- /O.EXP.KVEF.FF.W.0057.000000T0000Z-180715T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 612 PM PDT SAT JUL 14 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY WILL EXPIRE AT 615 PM PDT... Flood waters have likely receded in Death Valley National Park near Racetrack Valley Road. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3697 11738 3670 11713 3670 11768 3697 11769 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:53 PM PDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 14, 1:53 PM PDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 153 PM PDT Sat Jul 14 2018 .SYNOPSIS...Scattered thunderstorms are expected to persist through the rest of the afternoon across the southern Great Basin, northwest Arizona and the south Sierra. There will be a possibility of thunderstorms moving into Clark County later this evening. Storms may produce localized flash flooding and sudden, gusty winds. Thunderstorm chances will trend downward Sunday and Monday as high pressure builds over the region. Temps will increase a few degrees each day through Tuesday. && .SHORT TERM...Tonight through Monday. Near Term (this afternoon/evening)...Scattered, generally low-end and short-lived, convection has blossomed across most of the forecast area. With the entire area destabilized - except San Bernardino County - and MLCAPE between 1000-2000 J/kg, convection is going to persist through at least sunset, mainly over the higher terrain. Steering flow continues to be slow, under 5 mph, so flash flooding will be the primary threat through the afternoon along with lightning and sub-severe outflow winds. For this evening confidence is low on how exactly convection will materialize. Convective Allowing Models are indicating a complex of storms developing across Nye and Lincoln counties and pushing southward toward Clark (Las Vegas), Mohave, and eastern San Bernardino. While the models have been overly aggressive with outflow-dominant convection so far this monsoon season, there is already clusters of thunderstorms across the NNSS and southern Lincoln County. With southeasterly mean flow and individual storm motion vectors also southeasterly, there is a possibility that storms across the aforementioned areas may persist and move southward this evening. If this materializes, 40-50 mph outflow wind gusts, heavy downpours, and localized flooding would be the primary impacts for Las Vegas and areas to the south. Another scenario thats possible, which would be similar to last Monday's event, is converging outflows from convection across Mohave and Lincoln Counties. Last scenario is that convection may dissipate all together with the loss of diurnal heating. Sunday/Monday...Overall, a downward trend in convective coverage is expected Sunday and Monday. This will occur due to a ridge of high pressure stretching from the eastern Pacific across the Great Basin. Under this ridge temperatures are expected to rise quite a bit - about 3-4 degrees each day. With the heat, isolated convection over the terrain is expected and primary threat will be sub-severe outflow winds and localized flooding with strong storms. .LONG TERM...Tuesday through Saturday. An easterly wave is expected to move into the area by TUE-WED which should increase thunderstorm activity. Most notably with this feature is the increase in bulk shear to the area WED with some areas seeing an excess of 30 kts, based on the current GFS. With an increase in shear the primary threat would be strong outflows capable of producing strong to severe winds. Best chances for thunderstorm activity will mainly be areas south of I-15 TUE, with better chances of seeing more widespread activity WED. As the wave moves west WED the high pressure shifts eastward over New Mexico and west Texas. The eastward placement of the high should result in some dry air off the SoCal coast to filter in across western portions of our CWA by late week. Beyond THU, models differ drastically in the placement of the high and thus confidence is low on whether the dry air will stick around for the weekend or not. Besides storm chances, expect light winds less than 10 mph, temperatures near normal for mid July and partly sunny to partly cloudy skies. && .AVIATION...For McCarran...Expect winds under 10 knots through tonight, unless thunderstorm outflows affect the terminal. It appears the best chance for that to happen would be around or after sunset, when there is a chance of outflows coming from either the north or east or both. Similar conditions are expected Sunday. For the rest of southern Nevada, northwest Arizona and southeast California...Expect scattered thunderstorms this afternoon and evening, with the fewest storms over San Bernardino County. The main threats with storms will be heavy rain, mountain obscuration, and erratic gusty winds. Similar conditions are expected Sunday, with slightly less thunderstorm coverage than today. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Boothe LONG TERM....Kryston AVIATION.....Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:10 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.